Hi I'm struggling to reduce down from 40mg predn... - PMRGCAuk

PMRGCAuk

14,104 members25,653 posts

Hi I'm struggling to reduce down from 40mg prednisolone as my GCA symptoms keep coming back.

heli13 profile image

I'm now trying every other day for a fortnight having 37.5 mg, then 40mg the day after. Does anyone have any advice? Thanks, Helen

13 Replies
PMRpro profile image
PMRproAmbassador

How long have you been on pred and at what dose? Which particular symptoms do you mean? Without that sort of info it is difficult to make any suggestions.

However, recent research has shown that the underlying problem is still present in many patients even after 6 months on high dose pred so it is possible it is simply too soon for you to reduce without a flare of symptoms.

Hi, my symptoms are pain in head, temple, jaw, sore shoulders and blurry eyes. My rheumatologist wants me to go on methotrexate injection. I started on 60mg of prednisolone in October, but every time I get down between 35 - 40 mg the symptoms come back. I'm now trying every other day for a fortnight having 37.5 mg, then 40mg the day after. I'm worried about going on injection because the side effects sound awful. I've got every side effect there is from the steroids including a cataract, moon face, hump in back of neck, bruises, thin skin, irritable eyes ( not sure if that's due to the steroid!) Any help welcome, thanks very much

Sorry to hear of your problems. I really feel the slower you reduce the Prednisolone the better. It would help if we knew how long you have been on Prednisolone and how the reductions have been made.

I was diagnosed with GCA three and a half years ago Nov, 2010, commencing on 60mgs. and it took until last summer to get down to zero, and that was also taking Methotrexate 10mgs. once a week, but then I had a flare up after three months, and had to go up to 10mgs. again. Still only down to 5mgs. Prednisolone and slowly, slowly, reducing.

I found it interesting that you, like me, have "head pain", not a headache. Difficult to describe, but it is different from an headache. Doctors do not seem to understand the difference. This pain has persisted although slightly better, but always there and I wake up with it so I can never forget about GCA.

Good luck.

Tomasina x

bowler profile image
bowler in reply to tomasina

Hi Tomasina

Re your "head pain"

I am having a flare of GCA and back up to 40mgs Pred. [ I saw my Rheumy on Fri. who upped my dose ] I like you I find it difficult to describe the headache of GCA, mine is not always in the temporal area, but all over the top of the head, consistent, and throbbing, it's waking me in the night/early hours, and I feel better sitting up.

Usually with the higher dose of Pred my headaches go almost immediately, but not this time, and I have noticed that my flares are coming more frequently as I'm getting older.

I did read that high doses of Pred can cause headaches, ? not good for us with GCA.

I somtimes feel I'm losing the plot after all these years, as it's never ending, and what with the PMR and other health issues, then having a problem geting my medication from a new Dr. it's all starting to get me down a bit.

I was diagnosed 14 years ago age 54 and was told " it would burn itself out in a couple of years!!!!"

I was put on Methotrexate to help with the reduction of the Pred, but it was awful, and put me in hospital, with a racing heart/chest pain.

I also notice that I'm now having tingling/ pins and needles in my head, which I never had before, I did tell my Rheumy, who made a note of this, he will see me again in 6 months to see how things go.

bowler

tomasina profile image
tomasina in reply to bowler

Hi Bowler,

You really have had a rough time, but keep your chin up. There are worse things.

I also find it more comfortable to sleep sitting up and use five pillows, at any time my head is in contact with the pillow it causes more pain. The pain seems to shift even if I change over sides, if my head is in contact with the pillow, there is pain. My Rheumatologist says I should try to get rid of the pillows, but having tried, it is impossible. So I always sit up and thankfully I am able to sleep. If I slide down, I wake up with the pain, and ease myself up again. I have never been free of this pain since diagnosis.

I did not feel any benefit from Methotrexate, but, perhaps, it allowed me to reduce to zero Prednisolone, even if it was only for three months. I am now back reducing as slowly as possible.

All good wishes

Tomasina x

Whittlesey profile image
Whittlesey in reply to bowler

Hi Bowler, concerning the tingling/pins in your head, I would definitely see a neurologist. I have been told I am at high risk for stroke due to the pseudo aneurysms that have formed in the arteries that are dissecting. I was told that any tingling in the head or arms, I am to go to the ER and have them check for a stroke. Would do this, to avoid any bad outcomes. good luck. sympathy for the long dose of prednisone. I agree. all my best, Whittlesey

Elizcarroll profile image
Elizcarroll in reply to bowler

Hi tomasina

In January I woke up with neck pain, then flu like symptoms aching all over and then got these pains in my tights back and front, no appetite,

Went to doctor, got blood taken, results came back crp was 83. Told me to go to A and E where I seen a rheumatoligis they said it probably PMR, I was put on 20 mg pred. I was to stay on it for 2 weeks and then reduce like 17.5 for 5days, 15mg for 5 days 12,5 for 3 days, when I got down to 12.5, I was having my lunch and realized I had a lot of jaw pain, later on I had pain on both sides of temples and arteries all swollen and headache, went to doctor and again they sent me to A and E. Seen rheumatoligis and I was admitted, and put on 60mg pred, next day I had eye exam and they arrange a biopsy ( which has since confirmed inflammation ) I was in hospiday for 4 days and felt fine coming home, but on Saturday I had unbearable headaches, and like you worse when lying down, I think you only get 3 to 4 hours sleep on pred a night or that's all I get, so when I wake up at 3 or 4 I sit up for rest of night.

I went to hospital on mon, I was crying with these headaches, they told me I was going to have a crappy time for next couple of weeks,

I had more blood test and back to see them in a week on Sunday I had a temporary lost sight ( well that was what the doctors said it was ) which was the most frightening experience I ever had.

On mon I went to hospital and told them, they up my dose to 80 mg pred, my head has eased but still have jaw pain , and is this considered a large dose? Thanks

heli13

As PMRpro has said, when diagnosed please, who diagnosed, did you have temporal biopsy, how many mg's started on. Go to either PMR GCA UK website or this website, www-pnr-gca-northeast.org.uk and click on Useful Medical Information, read and download the BSR Guidelines on Diagnosis and Treatment of GCA. Check you have had all the tests needed, including Vit D deficiency and also that your other minerals are at the correct level.

Where do you live?

Regarding GCA my head pains are definitely in the artery areas. Very specific places. I agree not like a 'head ache' at all. Luckily not often at the moment after 2+ yrs.

Hi Optimistic-ok,

So pleased you are free of head pains most of the time. My head pains are in the artery area, over the top of my head and it is there all the time and has been for over three and a half years. I can live with it, well have to, and avoid Paracetamol, taking it only if I have not slept well, which is not often. I do have to sleep sitting up. Thankfully, that is not a problem I am out like a light!!!!

All good wishes.

Tomasina x

Its strange that lots of you with GCA have to sleep sitting up! That helps me as well.

Hi sambucca, I live in north west Yorkshire, going towards Kendal (which is in Cumbria!) I started PMR upto 2 years ago but didn't take steroids until july 13. GCA started in oct 13 and was put on 60mg, reduced every fortnight by 10mg but when got to 40mg symptoms appeared again. Im now going to try reducing by 2.5 mg every fortnight, 37.5 mg on day 1, but every 2nd day I'm going to have 40mg. after the fortnight, if all going l

ok will have 35mg on day 1, then 37.5 mg on day 2, etc Does that make sense?!

Hi Heli13, I reduced from 60 mgs in the hospital to 5mgs at home. I had a lot of side effects -- changed from prednisone to methylprednisolone, but still the side effects were not good. One doctor suggested injections of methetextrate along with the 5mgs. I have been using this medication now for four months and it has helped, I believe, with keeping me from the higher doses of medrol. It is a chemotherapy drug and it does have side effects. I deal with the nausea and feeling like I could pass out for the first day, because they still aren't as bad as medrol. I know if I can get through the first day after the shot I'll be ok and it does get better. I believe the two, the medrol (3mgs, now) and the methetextrate are dealing with the inflammation and the GCA. I am still going down on the medrol, hopefully to 1mg. Not getting the side effects, so badly from the medrol at this level. Methetextrate has its difficulties. I believe I may be one that this works for. Have read the literature and this does work for some GCA sufferers, not all. Possibly trying it, may help you reduce. It does similar things, in the body, to prednisone. Alone, most of the experts say, it may not deal with the GCA. and for a flare, they will give you the higher doses of medrol. Good luck. I hope you can lower your dose and that you feel better. all my best, Whittlesey

You may also like...